MDMA Overdose

MDMA is a street name for the chemical compound 3,4-methylenedioxymethamphetamine, also known as ecstasy. It is a synthetic drug commonly used for its stimulant and hallucinogenic properties. MDMA is often used with alcohol or other drugs as a party drug. MDMA is used during raves to postpone fatigue and for its ability to increase sociability. However, the unregulated production of MDMA tablets and their use with other drugs can cause overdoses.

Can You Overdose On MDMA (Molly/Ecstasy)?

You can definitely overdose on MDMA. Several factors contribute to this risk. The amount of MDMA that may result in an overdose tends to differ by person. The same dose resulting in no immediate harm in some individuals can cause severe effects in others. 

MDMA tablet production is unregulated, so people are often unaware of the quantity of the substance they’re consuming. There also may be wide variability in the doses present in each tablet. Not knowing how much of the drug they’re consuming can easily lead to people consuming too much and overdosing. 

Tablets may also include other drugs besides MDMA, such as amphetamines like MDA (3,4-methylenedioxyamphetamine) and PMA (para-methoxyamphetamine) or other unrelated drugs like ketamine (an anesthetic). These substances can further potentiate MDMA’s toxic effects. Because MDMA is a party drug, it is often consumed with alcohol or illicit substances like marijuana and cocaine, increasing the likelihood of an overdose.

MDMA Overdose Statistics

As of 2021, about 2.6% of young American adults used MDMA, with young adults not in college being at the highest risk. As of 2017, 0.2% of individuals over age 12 used MDMA in the U.S. within the previous month. Also, 0.7% of individuals aged 18–25 used MDMA in the same period.

Around 1.2% of MDMA users worldwide visited the emergency room due to drug use within 12 months before the survey. Americans younger than 21 years old accounted for 10,176 visits to the emergency department in 2011 due to MDMA use. Approximately one-third of those visits also involved alcohol use with MDMA.

Symptoms of MDMA Overdose

MDMA is generally used for its euphoric effects. MDMA, like amphetamines, also releases monoamine neurotransmitters like serotonin, dopamine and norepinephrine, reducing their reuptake. However, unlike amphetamines, the primary mode of action of MDMA is through the increase in serotonergic activity. Excess serotonin during an overdose can lead to hyperthermia, seizures and psychotic symptoms. Some of the signs of an MDMA overdose may include:

  • High blood pressure 
  • Fainting
  • Panic attacks
  • Loss of consciousness 
  • Seizures

If you suspect someone is overdosing on MDMA, you should call 911. You will not get in trouble for trying to save a life.

MDMA Overdose Deaths

Although MDMA overdose deaths are rare, they can occur and are generally due to fever or low blood sodium levels. MDMA can cause excessive sweating and vomiting, leading to dehydration. Subsequent water intake in large quantities may lead to low sodium that may result in the passage of water from the body to the brain causing cerebral edema (accumulation of fluid in the brain). Cerebral edema can lead to seizures and disruption of respiration and circulation.

However, other MDMA overdose symptoms can also lead to fatal complications. Some more dangerous symptoms of an MDMA overdose include hypertension (that can lead to bleeding), panic attacks, seizures and loss of consciousness. High doses of MDMA can also cause cardiovascular complications and liver failure. 

MDMA & Serotonin Syndrome

MDMA causes a release of serotonin in large amounts in the brain. This can lead to serotonin syndrome in some cases during an overdose. Serotonin syndrome is potentially fatal, and symptoms can include:

  • Muscle spasms
  • Agitation 
  • Sweating
  • Fever
  • Overly reactive reflexes 
  • Tense muscles

Serotonin syndrome is a medical emergency. If someone has symptoms of serotonin syndrome, you should call 911 immediately.

Can You Reverse an MDMA Overdose?

You cannot reverse an MDMA overdose on your own. You should immediately call 911 for medical assistance in the case of an MDMA overdose. 

At the hospital, quick medical attention can help restrict the damage caused by MDMA and may help save a person’s life. MDMA overdose treatment generally involves supportive care and judicious use of medications. Vital signs, including body temperature, heart rate, breathing rate and blood sugar levels, are closely monitored throughout the treatment. Fever is one of the leading causes of death from MDMA, and ice baths or cold intravenous fluids may be used as active cooling measures.

Muscle relaxers can help reduce the activity of muscles responsible for generating heat. Benzodiazepines reduce heart rate, blood pressure, anxiety and agitation. Vasodilators may also be used for cardiovascular problems, whereas antipsychotics may be used with benzodiazepines to treat agitation. Treatment of drug intoxication requires cautious use of medications since treating one symptom can make another worsen. Respiratory support and intravenous fluids may be provided if necessary.

MDMA Overdose Prevention

MDMA is an illicit substance, and its ability to cause an overdose, even at low doses, indicates that no amount is safe. Additionally, the unregulated manufacturing of MDMA tablets can result in high drug amounts in a single tablet. The tablet may also contain contaminants that may increase the chances of adverse effects. Using MDMA with alcohol or other substances can also increase the possibility of a toxic outcome. MDMA intake while using prescription medications like SSRI (selective serotonin reuptake inhibitors) antidepressants can also result in severe adverse effects.

If you or a loved one struggle with a substance use disorder, it’s important to seek help before an overdose occurs. Contact The Recovery Village Ridgefield to speak with a representative about addressing drug use and any co-occurring mental health disorders. The best way to avoid a drug overdose is by abstaining from drug use. Call today and take the first step toward sobriety.

Substance Abuse and Mental Health Services. “2017 National Survey on Drug Use and Health.” September 2018. Accessed September 5, 2022. National Institute on Drug Abuse. “MDMA (Ecstasy) Abuse Research Report.”  September 2017. Accessed September 5, 2022. Global Drug Survey. “MDMA and the emergency room – what GDS2017 can tell you about how to avoid it!” May 2017. Accessed September 5, 2022. Substance Abuse and Mental Health Services. “The DAWN Report.” December 2013. Accessed September 5, 2022. National Institute on Drug Abuse. “Monitoring the Future Panel Study Annual Report: 2021.” 2022. Accessed September 5, 2022. Simon, Leslie V.; Keenaghan, Michael. “Serotonin Syndrome.” StatPearls, July 19, 2022. Accessed September 5, 2022. Figurasin, Rick; Maguire, Nicole J. “3,4-Methylenedioxy-Methamphetamine Toxicity.” StatPearls, May 15, 2022. Accessed September 5, 2022.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.